Ok … so much for that new drug I was trying for my Crohn’s disease.
I started the Sulfasalazine on Saturday – only one pill, four on Sunday and by Sunday evening my face and upper body were red!
It looked like I had either had too much sun or like I was blushing. By Monday I had a strange rash – little red dots over pink to red skin starting on my left lower leg. I stopped taking the medication as soon as I noticed the rash (one pill Monday so six in total) and called the Internist who had prescribed the new anti-inflammatory medication.
By last night the rash on my leg had spread to both legs and my lower torso … ok maybe slightly on my arms as well.
Here’s what it looks like:
The picture isn’t the best (that’s my shin), but if you can remember what your skin looks like after you’ve fallen and scraped your leg or some how got rug burn – well that’s what it looks like … not pleasant, but at least it’s not itching or bothering me in anyway other than it’s appearance.
I’m also really really really nauseated and have a headache. I guess that’s normal enough when starting a new medication, but considering I only had one pill yesterday – maybe 32 hours ago, you’d think that the rash, nausea and headache would be starting to die down. I guess it’s going to take a few more days before I feel more like myself again.
Obviously from the name of the drug- Sulfasalazine there’s sulfa drugs in it. We think that’s what I reacted to because the rest of the medication that makes up Sulfasalazine is similar to the Pentasa that I used to take (which only gave me a mild little tiny red dot barely noticeable rash). So I guess I’m allergic or hypersensitive to Sulfa drugs now. I’ve had them in the past – you know, for bladder infections without any problems, but I guess that’s changed.
In other news … I had to call my family doctor today- yet again! Remember I had an ultrasound on my neck two weeks ago that revealed that I have several solid thyroid nodules? I had precancerous tumors in my thyroid in the past so new growths are of great concern to me. Well I finally got my doctor to call me back and she was just going to sit on this and see what happened … duh! You don’t do that when one of the solid nodules is close to 2 cm and a previous history of suspicious growth. Plus my sister had regrowth on her thyroid (she’d had a partial thyroidectomy when she was 18) a few years ago and it was cancer.
I told her that I wanted to see an endocrinologist and supplied her with the name and number for the doctor of my choice. I’m pretty sure he’ll want to at least do a fine needle biopsy of the a few of the growths (any solid nodule over 1 cm should have FNB). Then we can decide from there whether we should just watch the lumps in my throat and see if they grow more (already have swallowing difficulty) or do surgery to remove the rest of my thyroid. Geez I hope that my family doctor doesn’t have any patients with Mesothelioma cancer, she probably just let them sit and wait before sending them to a specialist too!
Yeah, I’m more than a little angry at my family doctors poor care … she’s only done one physical on me in the last five years and has only tested my thyroid levels twice in that time too – not to mention never doing a thyroglobulin which might have picked up on suspicious growths.
Anyway … now I’m going to wait and see when I might have an appointment with the Endocrinologist. Plus I’m going to wait a day or two before I started taking the Pentasa again – i want that rash to mostly disappear before I start putting another drug into my body.
Have you had strange reactions to medications too? I seem to have reactions to about every second new drug I try.